Minnesota, 2005

Damaging Winds in Minnesota, June 13, 2005

June 13, 2005 · NWS ARX · 2 events in 2 counties and zones

Storm spotters estimated wind gusts of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Storm spotters estimated wind gusts of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 13, 1:57 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Jun 13, 1:57 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
257 PM CDT MON JUN 13 2005

.SHORT TERM...THROUGH WEDNESDAY NIGHT

FOCUS OF THE FORECAST REMAINS ON THE RAIN CHANCES INTO TUESDAY NIGHT.

SURFACE ANALYSIS THIS AFTERNOON INDICATED AN AREA OF LOW PRESSURE IN
SOUTHERN SOUTH DAKOTA WEST OF KYKN. WARM FRONT EXTENDED EAST ACROSS
SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN. COLD FRONT DROPPED SOUTH
INTO KANSAS. REGIONAL RADARS INDICATED AN ARM OF WARM ADVECTION
SHOWERS AND THUNDERSTORMS ALONG AND NORTH OF THE WARM FRONT BUT
NOTHING YET IN THE WARM SECTOR AHEAD OF THE LOW AND COLD FRONT.

12Z MODELS WERE ONCE AGAIN IN GOOD AGREEMENT THROUGH MUCH OF THE
PERIOD AND AGAIN HAVE CHOSEN TO FOLLOW THE HIGHER RESOLUTION OF THE
NAM.

UPPER LEVEL LOW AND SHORT WAVE TROUGH OVER NEBRASKA WILL LIFT SLOWLY
NORTHEAST INTO SOUTHERN MINNESOTA OVERNIGHT. DRY SLOT AHEAD OF THE
SYSTEM HAS PUSHED ACROSS THE AREA SCATTERING OUT THE CLOUDS OVER
MUCH OF THE FORECAST AREA. THE INSTABILITY HAS BEEN SLOW TO INCREASE
DUE TO THE CLOUDS BUT IS NOW OVER 1000 J/KG ACROSS NORTHEAST IOWA
INTO SOUTH CENTRAL MINNESOTA. WITH CONTINUED HEATING THESE VALUES ARE
EXPECTED TO CONTINUE RISING. STRONG JET...90 KT AT 300 MB IN THE 18Z
KTOP SOUNDING...ROUNDING THE BASE OF THE LOW WILL PUNCH INTO THE
AREA LATE THIS AFTERNOON AND EVENING TO HELP PRODUCE STRONG
AGEOSTROPHIC LIFT. THIS FORCING COMBINED WITH THE LIFT FROM THE
SHORT WAVE TROUGH IS STILL EXPECTED TO PRODUCE A ROUND OF POSSIBLY
SEVERE THUNDERSTORMS THIS EVENING. AS THE NOSE OF THE JET LIFTS
NORTH AND THE INSTABILITY WEAKENS...THE POSSIBILITY OF SEVERE STORMS
EXPECTED TO DECREASE AFTER 03Z BUT SHOULD STILL SEE GOOD COVERAGE
OF SHOWERS AND THUNDERSTORMS AHEAD OF THE SURFACE LOW AND COLD FRONT.

FIRST ROUND EXPECTED TO LIFT THROUGH MUCH OF THE FORECAST AREA BY
EARLY TUESDAY MORNING WITH A CHANCE FOR SOME DRY WEATHER ACROSS THE
SOUTH. THIS SHOULD BE SHORT LIVED THOUGH WITH THE UPPER LEVEL SYSTEM
AND ASSOCIATED COLD POOL ALOFT MOVING DIRECTLY ACROSS THE FORECAST
AREA. CAPE VALUES ARE EXPECTED TO REMAIN BELOW 1000 J/KG DUE TO THE
ABUNDANT CLOUD COVER THAT SHOULD BE IN PLACE. LAPSE RATES OF 6 C/KM
ARE EXPECTED TO EXTEND THROUGH AT LEAST 500 MB. LOOKS AS IF THERE
WILL BE ENOUGH INSTABILITY TO SUPPORT AT LEAST ISOLATED
THUNDERSTORMS AND WITH THE COLD AIR ALOFT SOME DAMAGING HAIL MAY BE
POSSIBLE.

ENTIRE SYSTEM THEN SHIFTS EAST OF THE AREA TUESDAY NIGHT INTO
WEDNESDAY. SOME LEFT OVER SHOWERS WILL BE POSSIBLE TUESDAY NIGHT. BY
WEDNESDAY MORNING THERE MAY STILL BE ENOUGH CYCLONIC FLOW TO
SUPPORT SOME SHOWERS BUT BY WEDNESDAY AFTERNOON THIS SHOULD WEAKEN
ENOUGH TO DIMINISH THE THREAT OF ANY RAIN.

.LONG TERM...THURSDAY THROUGH MONDAY

LATEST MEDIUM RANGE MODELS SHOWING SOME DIFFERENCES TOWARD THE END
OF THE PERIOD IN DEVELOPING A CUT OFF LOW OVER THE EASTERN U.S. AND
THEN TRYING TO RETROGRADE THIS BACK TOWARD THE OHIO VALLEY. THE
OPERATIONAL RUN OF THE GFS IS THE MOST EMPHATIC WITH THIS...THE
ECMWF THE LEAST AND THE DGEX IN THE MIDDLE. ALL MODELS KEEP THE
RIDGE IN PLACE OVER THE CENTRAL PART OF THE COUNTRY. SURFACE RIDGE TO
GRADUALLY DRIFT EAST OVER THE UPPER MIDWEST AND GREAT LAKES. THIS
WILL PROVIDE DRY WEATHER WITH SLOWLY WARMING TEMPERATURES. LITTLE
CHANGE MADE TO THE CURRENT DATABASE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.

&&

04
Hazardous weather outlook, Jun 13, 3:52 PM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT MON JUN 13 2005

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-141100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
452 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND FROM CENTRAL INTO SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF
THE AREA BEGINNING BY 6 TO 7 PM IN NORTHEAST IOWA AND SOUTHEAST
MINNESOTA...AND SPREADING INTO SOUTHWESTERN WISCONSIN BY 8 TO 9 PM.

THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WINDS AND LARGE
HAIL...WITH A SECONDARY AND LESSER THREAT OF ISOLATED TORNADOES.
THE GREATEST RISK AREA FOR THESE ISOLATED TORNADOES WILL BE SOUTH AND
WEST OF A LINE FROM ROCHESTER...TO LA CROSSE TO RICHLAND CENTER...
BETWEEN 6 PM AND 10 PM.

STORMS SHOULD EXIT THE AREA AFTER MIDNIGHT...THUS ENDING THE SEVERE
WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL LOW WILL MOVE EAST ACROSS THE AREA ON TUESDAY. WITH
COLD AIR ALOFT...ISOLATED THUNDERSTORMS WILL DEVELOP. THE WINDS
ALOFT WILL BE FAVORABLE FOR A FEW OF THESE THUNDERSTORMS TO BECOME
SEVERE. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL. THIS WILL
MOST LIKELY OCCUR DURING THE AFTERNOON AND EVENING.

ON WEDNESDAY...THE UPPER LEVEL WILL MOVE SLOWLY EAST ACROSS LOWER
MICHIGAN AND SOUTHERN ONTARIO. THIS LOW WILL STILL BE CLOSE ENOUGH
TO PROVIDE A CHANCE OF ISOLATED THUNDERSTORMS. AT THIS TIME...IT
APPEARS THAT THE WINDS ALOFT WILL NOT BE FAVORABLE FOR SEVERE
WEATHER DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING...AND AGAIN TUESDAY
AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO FURTHER CALLS ARE PLANNED.

BINAU

In the hours before

Special weather statement, Jun 13, 2:26 PM CST, 5 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
0326 PM CDT MON JUN 13 2005

IAZ008>011-018-019-029-030-140400-
ALLAMAKEE-CHICKASAW-CLAYTON-FAYETTE-FLOYD-HOWARD-MITCHELL-WINNESHIEK-

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 474 IN
EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL IOWA

FLOYD                 MITCHELL

IN NORTHEAST IOWA

ALLAMAKEE             CHICKASAW             CLAYTON
FAYETTE               HOWARD                WINNESHIEK

THIS INCLUDES THE CITIES OF...OSAGE...DECORAH...ELKADER...
CHARLES CITY...OELWEIN...WAUKON...CRESCO AND NEW HAMPTON.
Local storm report, Jun 13, 7:46 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
846 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     CHARLES CITY            43.07N 92.68W
06/13/2005  43 MPH           FLOYD              IA   AWOS

            REPORTED AT CHARLES CITY AIRPORT. SOME TREE LIMBS DOWN IN
            THE CITY.

&&

SHEA

The radar

The La Crosse radar (KARX), 123 km away, was scanning. The volume nearest the first event began at 01:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mower

When
June 13, 7:55 PM CST
Where
Mower County, Dexter
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.717, -92.717

Thunderstorm Wind, Olmsted

When
June 13, 7:59 PM CST
Where
Olmsted County, 2 mi SW of Stewartville
Measured
52 kt (60 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
43.833, -92.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459373, 5459372.